Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 26, 2021Wichita County, Kansas

NWS Goodland, KS issued this special weather statement at May 26, 2021, 4:47 PM CDT for Wichita County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 4:47 PM CDT (21:47 UTC)
Expired
May 26, 2021, 5:15 PM CDT
In force
28 min
Issued by
NWS Goodland, KS

County Wichita County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:49 PM CDTHAIL 1.258 N Leoti, KSREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
May 26, 4:52 PM CDTHAIL 18 N Leoti, KSREPORT RECEIVED OF QUARTER SIZED HAIL NORTH OF LEOTI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS83 KGLD 262147
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Wed May 26 2021
 
KSZ028-042-262215-
Wichita KS-Logan KS-
447 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Leoti, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Wichita
and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

A Tornado Watch remains in effect until 200 AM CDT for west central
Kansas.

LAT...LON 3851 10122 3854 10148 3891 10147 3890 10115
TIME...MOT...LOC 2147Z 182DEG 29KT 3863 10136 

$$

Lockhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 4:10 PM CDT, 37 minutes earlier.

Area forecast discussion, May 26, 4:10 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
310 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed May 26 2021

Tonight...the combination of sufficient moisture in the 850-700mb
layer along a subtle wind shift line from roughly Yuma to Burlington
and Tribune may act as a focus for initiation for our next round of
showers and thunderstorms early this evening. By 03z thunderstorm
activity should be east of a line from Yuma to Colby and Oakley and
by 06z extend from Trenton to Hill City east. Thunderstorm activity
should be just east of the forecast area a few hours after midnight
with dry conditions for the remainder of the night. All modes of
severe weather are possible. With precipitable water values as high
as 1.5-1.7 inches locally heavy rainfall and flash flooding will be
possible. Low temperatures are expected to fall into the upper 40s
to around 60.

Thursday-Thursday night...a cold front moves through the area during
the day with a 1025mb surface high nosing into the area from the
northeast during the night. North to northwest winds gusting up to
35 mph are expected through the day with decreasing winds during the
night. There is a slim chance for a thunderstorm or two across
southwest Cheyenne county CO in the evening as some mid level
moisture moves in from the northwest. High temperatures are expected
to be in the low to mid 70s. Low temperatures are expected to be in
the low to mid 40s.

Friday-Friday night...dry conditions are expected. 850mb
temperatures warm a few degrees across the western CWA where some
short wave ridging moves in ahead of a larger upper level low
centered north of Montana. Southerly winds slowly increase through
the day with gusts up to 35 mph possible. High temperatures are
expected to be in the low to upper 70s. Low temperatures fall into
the mid 40s to low 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed May 26 2021

Saturday...thunderstorm chances increase in the afternoon with a
high probability of precipitation during the night as a subtle upper
trough moves through from the west. Locally heavy rainfall is
expected and flash flooding cannot be ruled out. High temperatures
are expected to be in the low to mid 70s with low temperatures in
the lower 50s.

Sunday...precipitation chances remain fairly high as weather
disturbances periodically move through the area in west to northwest
flow aloft. High temperatures should reach the mid 60s to near 70
with low temperatures in the upper 40s to mid 50s.

Monday...good chances for additional precipitation continue during
the day before some drier air aloft moves in from the northwest as
an upper trough starts to move away from the area. High temperatures
remain cool for this time of year in the low 60s to near 70. Low
temperatures are expected to be in the mid 40s to low 50s.

Tuesday...will need to maintain low chances for thunderstorms as
another weather system moves in from the northwest. High
temperatures look to be in the mid 60s to low 70s with low
temperatures in the mid 40s to low 50s.

Wednesday...a large upper trough moves across the area and will be
supportive of continued chances for showers and thunderstorms. High
temperatures warm back into the low to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed May 26 2021

KGLD...VFR conditions are expected through the period. Southeast
winds gusting to 30kts or so are expected from taf issuance
through very early this evening before veering to the northwest
around 10kts by 09z as a cold front moves through. These northwest
winds increase in the morning with gusts around 30kts expected.
Presently, confidence in timing specific thunderstorm threats at
the terminal are too low to include a mention in the forecast. Its
possible that thunderstorm activity could be near the terminal in
the 00z-02z timeframe.

KMCK...VFR conditions are expected through the period. East-
southeast winds gusting up to 25kts or so are expected from taf
issuance through 23z. From 00z-06z winds will be from the east
10-13kts. After 06z winds shift to the north then northwest at
speeds under 10kts initially, picking up into the 20g30kt range by
mid morning. Thunderstorm chances exist from taf issuance through
about 20z or so with a possible lull in activity until the 02z-05z
timeframe when another threat moves toward the terminal. Large
hail and damaging winds are the primary threats and rainfall rates
could cause sub VFR vis and cigs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 4:20 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 PM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The threat for severe thunderstorms remains possible through late
this evening. Any storms that do develop will be capable of producing
hail up to the size of tennis balls, wind gusts to 70 mph and a few
tornadoes. Locally heavy rainfall will also be possible and could
produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
hail in excess of one inch in diameter, wind gusts in excess of 60
mph, funnel clouds, tornadoes, and flash flooding via telephone and
social media.

In the hours before

Local storm report, May 26, 12:10 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             5 S GOODLAND            39.28N 101.71W
05/26/2021  M2.50 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Local storm report, May 26, 12:12 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             7 S GOODLAND            39.25N 101.73W
05/26/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Special weather statement, May 26, 1:29 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM CDT Wed May 26 2021

KSZ003-004-261900-
Norton KS-Decatur KS-
129 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oberlin, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 10018 3965 10051 3983 10058 4000 10027
      4000 10016
TIME...MOT...LOC 1829Z 254DEG 16KT 3977 10044

Husted
Local storm report, May 26, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          6 N BENKELMAN           40.14N 101.55W
05/26/2021                   DUNDY              NE   TRAINED SPOTTER

&&
Local storm report, May 26, 4:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          4 N BENKELMAN           40.11N 101.53W
05/26/2021                   DUNDY              NE   TRAINED SPOTTER

            REPORT OF STOVEPIPE TORNADO ON THE GROUND ON
            HWY 61.

&&

TT
Special weather statement, May 26, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Wed May 26 2021

KSZ028-042-262215-
Wichita KS-Logan KS-
447 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Leoti, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Wichita
and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

A Tornado Watch remains in effect until 200 AM CDT for west central
Kansas.

LAT...LON 3851 10122 3854 10148 3891 10147 3890 10115
TIME...MOT...LOC 2147Z 182DEG 29KT 3863 10136

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:26 AM CDTSpecial Weather StatementGLDCheyenne19 min
May 26, 9:29 AM CDTSpecial Weather StatementGLDSherman16 min
May 26, 9:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas, Wallace67 min
May 26, 10:00 AM CDTSpecial Weather StatementGLDSherman30 min
May 26, 10:09 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
May 26, 10:17 AM CDTSpecial Weather StatementGLDRawlins13 min
May 26, 10:42 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas63 min
May 26, 11:14 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins40 min
May 26, 11:34 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas56 min
May 26, 12:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas68 min
May 26, 1:29 PM CDTSpecial Weather StatementGLDDecatur31 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningGLDRawlins54 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita19 min
May 26, 5:18 PM CDTSpecial Weather StatementGLDLogan27 min
May 26, 5:20 PM CDTTornado Warning Tornado observedGLDDecatur, Rawlins40 min
May 26, 5:33 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas27 min
May 26, 5:42 PM CDTSevere Thunderstorm WarningGLDLogan33 min
May 26, 6:00 PM CDTSpecial Weather StatementGLDThomas45 min
May 26, 6:00 PM CDTTornado WarningGLDDecatur, Rawlins45 min
May 26, 6:12 PM CDTTornado WarningGLDDecatur48 min
May 26, 6:36 PM CDTSpecial Weather StatementGLDSheridan39 min
May 26, 6:55 PM CDTSevere Thunderstorm WarningGLDSheridan35 min
May 26, 6:57 PM CDTTornado WarningGLDDecatur48 min
May 26, 6:58 PM CDTSpecial Weather StatementGLDRawlins47 min
May 26, 11:36 AM CDTSpecial Weather StatementGLDDundy9 min
May 26, 11:55 AM CDTSpecial Weather StatementGLDHitchcock35 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock55 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock57 min
May 26, 4:23 PM CDTTornado WarningGLDDundy52 min
May 26, 4:46 PM CDTTornado Warning Tornado observedConsiderable damage threatGLDDundy29 min
May 26, 5:03 PM CDTTornado Warning Tornado observedGLDDundy, Hitchcock42 min
May 26, 5:29 PM CDTTornado WarningGLDHitchcock46 min
May 26, 5:31 PM CDTTornado WarningGLDDundy, Hitchcock44 min
May 26, 6:46 PM CDTTornado WarningGLDRed Willow44 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.